Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 209, NWS Springfield, MO

September 7, 2007Benton County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 7, 2007, 4:17 AM CDT for Benton County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2007, 4:17 AM CDT (09:17 UTC)
Expired
Sep 7, 2007, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 070918
FFWSGF
MOC015-141-071500-
/X.NEW.KSGF.FF.W.0209.070907T0917Z-070907T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI...
  BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. DOPPLER RADAR WAS ESTIMATING BETWEEN 2 AND 3 INCHES
  OF RAIN HAS ALREADY OCCURRED IN NORTHERN PORTIONS OF MORGAN AND
  BENTON COUNTIES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  VERSAILLES...COLE CAMP...LINCOLN AND STOVER.


ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3851 9350 3830 9351 3827 9276 3828 9271
      3835 9270 3843 9263 3855 9281 3869 9285
      3869 9306 3853 9305 3854 9324 3850 9328

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:15 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 7, 3:15 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT FRI SEP 7 2007

.DISCUSSION...
HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING IN SOUTHWEST AND
CENTRAL MISSOURI AND SOUTHEAST KANSAS CONTINUES TO BE A CONCERN FOR
TODAY AND THROUGH THE WEEKEND. WITH SEVERAL OPPORTUNITIES FOR HEAVY
RAINFALL DURING THIS PERIOD...THE FLASH FLOOD WATCH WILL BE EXTENDED
TO COVER THE ENTIRE COUNTY WARNING AREA AND WILL BE IN EFFECT UNTIL
NOON ON SUNDAY.

THE NEXT OPPORTUNITY OF HEAVY RAINFALL ARRIVES TODAY WITH THE
APPROACH OF A COLD FRONT. CURRENTLY THIS FRONT EXTENDS FROM NEAR
KANSAS CITY SOUTHEASTWARD NEAR WICHITA. OVERNIGHT SHOWERS AND
THUNDERSTORMS HAVE BECOME MORE WIDESPREAD ALONG THE FRONT WITH AN
IMPRESSIVE AREA OF RAIN NOW MOVING THROUGH NORTHEAST KANSAS AND
NORTHWEST MISSOURI. DURING THE DAY...THIS FRONT WILL BE MOVING
SOUTHEASTWARD INTO OUR FORECAST AREA WHERE PRECIPITABLE WATER VALUES
REMAIN HIGH. WITH PLENTY OF MOISTURE FOR THIS FRONT TO WORK WITH...
THE LIKELIHOOD OF ANOTHER ROUND OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING IS HIGH TODAY.

MODELS ARE IN AGREEMENT OF STALLING THIS FRONT NEAR THE
MISSOURI/ARKANSAS STATE LINE OVER THE WEEKEND. WITH THE ORIENTATION
OF THIS FRONT RESIDING PERPENDICULAR TO THE LOW LEVEL FLOW AND UPPER
LEVEL DISTURBANCES MOVING OVER THE AREA...THE POTENTIAL FOR
ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE. ANOTHER FACTOR IN THE WEEKEND FORECAST IS THE REMNANTS OF
HURRICANE HENRETTE. THIS MOISTURE IS CURRENTLY IN THE PANHANDLE OF
TEXAS AND WESTERN OKLAHOMA AND MOVING NORTHEASTWARD. IF THIS
MOISTURE CAN REACH SOUTHEAST KANSAS AND SOUTHERN MISSOURI...RAINFALL
AMOUNTS WILL BE HIGHER. DEPENDING UPON EXACTLY WHERE THIS FRONT
STALLS AND WHERE THE REMNANTS OF HURRICANE HENRETTE ENDS UP...SOME
COUNTIES IN CENTRAL KANSAS COULD BE SHAVED FROM THE FLASH FLOOD
WATCH OVER THE WEEKEND WITH THE HIGH PROBABILITY OF HEAVY RAIN
OCCURRING CLOSER TO THE STALLED FRONT.

THE LAST CHALLENGE TO THE FORECAST IS ANOTHER COLD FRONT THAT WILL
MOVE THROUGH THE AREA ON MONDAY AND TUESDAY. THIS FRONT WILL LIKELY
BRING ADDITIONAL HEAVY RAINFALL UPON SATURATED SOILS...THUS THE
POTENTIAL FOR ADDITIONAL FLOODING.  AFTER THE PASSAGE OF THIS
FRONT...DRY AND COOLER AIR MOVES INTO THE AREA DURING THE MIDDLE OF
NEXT WEEK. THIS DRIER AND COOLER AIR WILL PUT AN END TO THE THREAT
OF HEAVY RAIN.

ANGLE

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...A THUNDERSTORM COMPLEX CONTINUES
TO EVOLVE OVER NORTHEAST KS AHEAD OF A COLD FRONT. A STRONG LOW
LEVEL 850MB FLOW SHOULD CONTINUE TO FEED INTO THE AREA OF
STORMS...AND WE SHOULD SEE DEVELOPMENT SOUTH AND SOUTHEAST THROUGH
THE NIGHT. SFC WINDS REMAIN FAIRLY GUSTY WITH SUSTAINED 15 KTS AT
KSGF/KJLN...AND PROGGED SOUNDINGS ARE FAIRLY WELL MIXED...SO DECIDED
NOT INCLUDE LOW LEVEL WIND SHEAR ATTM. TAFS SHOULD START OUT FAIRLY
BENIGN/VFR DURING THE OVERNIGHT PERIOD...BUT LOWER MVFR/LOW END VFR
CEILINGS SHOULD START TO AFFECT THE AREA BY FRI MORNING WITH
SHOWERS/THUNDERSTORMS BECOMING MORE NUMEROUS AS THE MORNING
PROGRESSES. PROGGED SOUNDINGS DONT FULLY SATURATE THE LOWER
LEVELS...SO AM RELUCTANT TO GO INTO THE IFR CATEGORY FOR ANY LENGTH
OF TIME FRI...BUT HEAVIER AREAS OF RAIN WILL LIKELY PRODUCE PERIODS
OF IFR VISIBILITY AND CEILINGS. THE POTENTIAL EXISTS FOR ADDITIONAL
CHANCES OF RAIN FRI NIGHT INTO THE WEEKEND WITH A FRONT BECOMING
STALLED OVER SOUTHERN MO/AR BORDER AREA. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH SOUTHWEST AND CENTRAL MISSOURI FROM 7 AM
FRIDAY UNIL NOON SUNDAY.
KS...FLASH FLOOD WATCH SOUTHEAST KANSAS FROM 7 AM FRIDAY UNTIL NOON
SUNDAY.
&&
Hazardous weather outlook, Sep 6, 11:45 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT THU SEP 6 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1145 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS OVER NORTHEAST KANSAS ARE EXPECTED TO GRADUALLY
DEVELOP SOUTHEAST INTO WESTERN MISSOURI AND SOUTHEAST KANSAS TOWARD
SUNRISE. SEVERE WEATHER CHANCES ARE LOW...BUT STRONGER STORMS WITH
WIND GUSTS OF 40 MPH AND HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS ON FRIDAY WITH
THE POTENTIAL FOR ADDITIONAL HEAVY RAIN AND LOCALIZED FLOODING.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING A CHANCE
FOR THUNDERSTORMS LATE SUNDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. .

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Sep 7, 3:47 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 AM CDT FRI SEP 7 2007

MOZ056-070915-
MORGAN MO-
347 AM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 415 AM CDT...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERSAILLES...MOVING EAST AT 20 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MORGAN
COUNTY...INCLUDING THE TOWNS OF VERSAILLES AND BARNETT.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:28 PM CDTTornado WarningSGFShannon62 min
Sep 6, 8:30 PM CDTSevere Thunderstorm WarningSGFShannon27 min
Sep 7, 5:16 AM CDTFlash Flood WarningSGFMaries, Miller5 hr
Sep 7, 6:52 AM CDTFlash Flood WarningSGFPhelps, Pulaski5 hr
Sep 7, 8:43 AM CDTFlash Flood WarningSGFDent6 hr
Sep 7, 3:35 PM CDTFlash Flood WarningSGFVernon6 hr
Sep 7, 5:04 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan, St. Clair5 hr
Sep 7, 5:15 PM CDTFlash Flood WarningSGFBarton5 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.